Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 26, NWS Denver/Boulder, CO

May 31, 20185 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 31, 2018, 6:20 PM MDT for 5 counties in Colorado. It took effect at Jun 1, 2018, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 6:20 PM MDT (00:20 UTC)
In effect from
Jun 1, 2018, 10:00 AM MDT
Expired
Jun 1, 2018, 9:00 PM MDT
In force
11 hr
Issued by
NWS Denver/Boulder, CO

Counties Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS85 KBOU 010020
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
620 PM MDT Thu May 31 2018

...WARM, DRY AND WINDY CONDITIONS FOR SOUTH PARK AND THE SOUTHERN
FOOTHILLS FRIDAY...

.Unseasonably warm temperatures, low humidity and strong 
southwesterly winds will combine with dry vegetation to bring 
critical fire conditions through most of the day.

COZ214-216-011100-
/O.NEW.KBOU.FW.W.0026.180601T1600Z-180602T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
620 PM MDT Thu May 31 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE SOUTHERN
FOOTHILLS...FIRE WEATHER ZONES 214 AND 216...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 10 AM to 9 PM MDT Friday.

* Affected Area...Fire Weather Zones 214 and 216.

* Timing...Late Friday morning through early Friday evening.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid growth and
  spread of fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Outdoor burning is
discouraged. Check with local authorities on any burn bans in
effect.

&&

$$
3 follow-up statements
647 
WWUS85 KBOU 010929
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
329 AM MDT Fri Jun 1 2018

...WARM, DRY AND WINDY CONDITIONS FOR SOUTH PARK AND THE SOUTHERN
FOOTHILLS TODAY...

.Unseasonably warm temperatures, low humidity and gusty 
southwesterly winds will combine with dry vegetation to bring 
critical fire conditions through most of the day.

COZ214-216-011730-
/O.CON.KBOU.FW.W.0026.180601T1600Z-180602T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
329 AM MDT Fri Jun 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH
PARK AND THE SOUTHERN FOOTHILLS...

* Affected Area...Fire Weather Zones 214 and 216.

* Timing...Late this morning through early this evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Outdoor burning is
discouraged. Check with local authorities on any burn bans in
effect.

&&

$$
308 
WWUS85 KBOU 011605
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1005 AM MDT Fri Jun 1 2018

...WARM, DRY AND WINDY CONDITIONS FOR SOUTH PARK AND THE SOUTHERN
FOOTHILLS TODAY...

.Gusty southwest winds, unseasonably warm temperatures and
especially low relative humidity will combine with dry vegetation
to create critical wildfire conditions across South Park in Park 
County and foothill areas in Jefferson, eastern Park and western 
Douglas counties today. Winds are likely to be strongest this 
afternoon at peak temperature, thereby potentially producing 
extreme fire danger for lower portions of the Park County. These 
critical fire conditions are expected to ease this evening with 
cooler, slightly more humid air spreading in behind a weak cold 
front. 

COZ214-216-020015-
/O.CON.KBOU.FW.W.0026.000000T0000Z-180602T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
1005 AM MDT Fri Jun 1 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE
SOUTHERN FOOTHILLS...

* Affected Area...Fire Weather Zones 214 and 216.

* Timing...Until 9 PM MDT this evening.

* Winds...Southwest 10 to 20 mph with gusts up to around 35 mph,
  becoming westerly in direction later this afternoon.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for the rapid growth and
  spread of wildfires. Outdoor fires of any kind are strongly
  discouraged in the area covered by this warning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Outdoor burning is
discouraged. Check with local authorities on any burn bans in
effect.

&&

$$
Baker
752 
WWUS85 KBOU 012354
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
554 PM MDT Fri Jun 1 2018

COZ214-216-020300-
/O.CON.KBOU.FW.W.0026.000000T0000Z-180602T0300Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
554 PM MDT Fri Jun 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR SOUTH PARK AND
THE SOUTHERN FOOTHILLS...

* Affected Area...Fire Weather Zones 214 and 216.

* Timing...Until 9 PM MDT this evening.

* Winds...west 10 to 20 mph with gusts up to around 30 mph. 
 
* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of wildfires. Outdoor fires of any kind are 
  strongly discouraged in the area covered by this warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Outdoor burning is
discouraged. Check with local authorities on any burn bans in
effect.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 31, 2:43 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 31, 2:43 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
243 PM MDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 242 PM MDT Thu May 31 2018

Weak convection is ongoing over the mountains with the shallow
cloud layer starting to spread east onto the plains, but there's
no hint of any rain yet. Current forecast for the afternoon looks
about right. There's a really small chance of a strong storm in
the northeast corner where dew points in the 50s are weakly capped
by the warm air aloft. On Friday an upper level trough will move
across Colorado, but there is little moisture. This will bring
stronger winds to the mountains, with gusts to 40 mph mixing into
the mountain valleys and foothills in the afternoon. On the plains
there should be some mixing of west winds at midday, with a trend
toward stronger north to northwest winds late in the afternoon.
Humidities will be pretty low, but green fuels preclude issuance
of fire weather highlights. Driest fuels and highest fire danger
are around Park and southern Jefferson counties.

.LONG TERM...(Friday night through Thursday)
Issued at 242 PM MDT Thu May 31 2018

Passing northern stream mid-level shortwave trough on Saturday will
cool temperatures aloft by a few degs C, resulting in an 8-12 deg F
drop in sfc temperatures following the passage of weak mostly dry
cold front Friday night. Northwesterly post-frontal winds usher
in drier, stable air ending the chance of showers and t-storms for
the high country and keeping the plains dry. Rising heights with a
passing upper ridge and a shift to a south-southeasterly low-
level flow Sunday should warm sfc temperatures by 3-6 deg F for
most locales. However, the ridge doesn't hang around long which
allows a shortwave to undercut it from the Desert Southwest.
Models show this feature packing a fair amount of mid-level
moisture which has streamed northward around a broad Great Plains
high. Could see this moisture feeding up over our central
Colorado mtn ranges and South Park by early to mid-afternoon
which would warrant the mention of isolated to scattered t-storms
in the high country. Could see some of this convection expand
eastward over the adjacent plains by late afternoon or early
evening with the shortwave trough passing by. A relatively dry
boundary layer as per model soundings will favor higher CCLs and
therefore more microburst type winds and less in the way of
measurable rainfall for lower elevations. Overall, models show
this system moving out of the state by Monday morning and placing
the area under a drier northwest flow both sfc and aloft. While
temperatures aloft will still be relatively cool Sunday, strong
June sunshine will have little difficulty returning temperatures
on the plains to the 80s, with warm 60s and 70s in the high
country.

By Monday, models soundings hint at just enough moisture and
instability for a few high based gusty showers, mainly during the
afternoon hours. Otherwise the warmup will continue with highs in
the upper 80s and lower 90s for lower elevations.

Tuesday through Thursday, models indicate strong ridging over the
Rocky Mountain region resulting in additional warming, lower
humidities and little to no chance of showers/storms. Keep in
mind, these summer-like conditions will elevate the fire danger.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 242 PM MDT Thu May 31 2018

VFR through Friday. Normal drainage winds are expected tonight.
There may be a period of 10-15 knot west winds late Friday morning
before stronger north to northwest winds develop in the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Baker
AVIATION...Gimmestad
Hazardous weather outlook, May 31, 11:01 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Thu May 31 2018

COZ030>051-010515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Thu May 31 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Only isolated afternoon and early evening thunderstorms are
expected in the mountains with dry conditions elsewhere. The
thunderstorms may produce wind gusts to 50 mph along with brief
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a slight chance of gusty thunderstorms in the
mountains and foothills Friday afternoon and evening with a weak
weather system passing just north of Colorado. Otherwise, dry
conditions will prevail through Saturday.

On Sunday, there will be a chance of showers and thunderstorms
across the high country during the day, which should then spread
to the plains Sunday night and Monday morning with a passing
weather disturbance. Dry and warmer weather should then return to
the outlook area next week beneath a strong ridge of high
pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Baker

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.